Kansas, 2019

Hail in Kansas, June 23, 2019

June 23, 2019 · NWS GLD · 6 events in 2 counties and zones

Thunderstorms produce hail up to ping pong ball sized in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce hail up to ping pong ball sized in northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:13 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 23, 1:13 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
113 PM MDT Sun Jun 23 2019

.SHORT TERM...(Through Tonight)
Issued at 1230 PM MDT Sun Jun 23 2019

Overview: An upper level low situated invof Cheyenne/Fort Collins
at 17Z will track east into central Nebraska (this evening) and
eastern Nebraska (overnight).

Today-Tonight: Diurnal heating, marginally steep mid-level lapse
rates (6.5-7.5 C/km), and decreasing temperatures aloft (H5 temps
falling from -15 to -17/-18C) associated with the approaching
upper low will result in marginal destabilization this afternoon,
with mlcape values ranging from 500-1000 J/kg. With little/no
convective inhibition (per 17Z SPC mesoanalysis), DPVA attendant
the approaching upper low has already begun to force convection in
Colorado and western Nebraska. Convection will increase in
coverage over the Tri-State area this afternoon as the upper low
progresses from northeast Colorado into southwest Nebraska.
Convection will wane/dissipate from west-east between 00-03Z in
association with (1) increasing subsidence on the western
periphery of the departing upper low and (2) loss of insolation.

Severe Potential: Marginal mlcape (500-1000 J/kg), marginal dcape
(500-1000 J/kg), marginally steep mid-level lapse rates (6.5-7.5
C/km), and weak low-mid level (SFC-700 mb) flow suggest a
relatively low potential for severe wind. Although flow aloft
/deep-layer shear/ will weaken in close vicinity of the upper low
as it progresses toward south-central Nebraska this afternoon --
westerly flow aloft (500-300 mb) on the southern periphery of the
upper low will be sufficient to maintain 30-40 knots of deep-
layer shear over portions of northwest KS, primarily along/south
of I-70 -- where updrafts of sufficient depth may acquire
supercellular characteristics and pose a risk for marginally
severe hail.

.LONG TERM...(Monday through Sunday)
Issued at 111 PM MDT Sun Jun 23 2019

Synopsis... Quieter and warmer weather is expected for the Tri-State
area for this coming week. Besides a chance for showers and
thunderstorms Wednesday evening, mostly dry conditions are expected
across the forecast area through at least the weekend. Isolated
showers and thunderstorms may return in the afternoon and evening
hours Saturday and Sunday. Temperatures will be warm with highs
starting out in the 80s Monday and Tuesday and increasing to the mid
90s Wednesday through Sunday. Low temperatures will also similarly
increase from the 40s and 50s Monday morning to mostly 60s by the
latter half of this coming week. There will be the possibility of
some breezy wind gusts up to 20 to 25 kts especially in the
afternoon and evening hours throughout the forecast period.

Discussion... Broad upper-level ridging is expected to take hold
over the southern United States this coming week which will lead to
generally reduced precipitation chances and clearing skies across
the Tri-State area. With stagnant air and plenty of sunshine, much
warmer temperatures are expected with afternoon highs reaching into
the low to mid 90s for first time this year for much of the forecast
area. These temperatures will be below record-setting levels, but
they will still be fairly uncomfortable. People affected by warm
temperatures will want to take precautions to stay cool and hydrated
in the long term forecast period, especially in the afternoon hours.

The first good chance for precipitation in the Tri-State area in the
long term forecast period will come Wednesday evening when a
shortwave upper-level trough is expected to develop on the lee side
of the Rocky Mountains in response to westerly flow aloft. There
could be a few isolated showers and thunderstorms Wednesday evening
as a result of this trough. However, these chances will be short
lived as the upper-level ridge continues to strengthen in the
southwest United States.

The next best chance for more showers and thunderstorms will be this
coming weekend when a strong upper-level longwave trough develops
over the western United States. However, forecast models disagree on
the timing and location this trough since it is still several days
out. Most forecast models still show strong upper-level ridging over
our forecast area which will work to keep that trough farther west
with less of an effect on the Central High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1043 AM MDT Sun Jun 23 2019

At GLD, scattered showers and thunderstorms will be possible
between 18-01Z. Otherwise, VFR conditions will rule through the
TAF period. NNW-NW winds at 10 knots will back to the WNW and
increase to 15-20 knots this afternoon. Winds will veer slightly
from WNW to NW and decrease to ~10 knots after ~00Z, becoming
light/variable after sunset. Winds will become W-WNW at 15-25
knots near the end of the TAF period (~15Z Monday morning).

At MCK, scattered showers and thunderstorms will be possible
between 20-02Z. Otherwise, VFR conditions will rule through the
TAF period. Expect NNW-NW winds at 10-15 knots today, becoming
light/variable after sunset. Winds will become WSW at 10-15 knots
late Monday morning (~15Z), veering to the W and increasing to
15-25 knots by the end of the TAF period (16-18Z Monday).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...PATTON
AVIATION...VINCENT
Hazardous weather outlook, Jun 23, 12:47 PM CST, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1247 PM MDT Sun Jun 23 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1247 PM MDT Sun Jun 23 2019 /147 PM CDT Sun Jun 23 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will track eastward across the Tri-State
area this afternoon. An isolated severe thunderstorm capable of
producing quarter size hail will be possible, primarily along and
south of Interstate 70 between 1 PM and 6 PM MDT. Thunderstorms are
expected to weaken and dissipate from west to east between 6 PM and 9
PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service in Goodland by calling 1-800-272-7811.

Vincent

In the hours before

Special weather statement, Jun 23, 11:26 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
1126 AM MDT Sun Jun 23 2019

COZ091-092-231830-
Kit Carson County CO-Cheyenne County CO-
1126 AM MDT Sun Jun 23 2019

...SPECIAL WEATHER STATEMENT...

At 1126 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Kit Carson, or 19 miles northwest of Cheyenne
Wells, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune and
Kit Carson.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 390 and 448.
 Highway 385 between mile markers 143 and 203.

LAT...LON 3917 10316 3917 10315 3930 10316 3931 10315
      3957 10207 3871 10206 3877 10315
TIME...MOT...LOC 1726Z 251DEG 21KT 3899 10264

Lockhart
Special weather statement, Jun 23, 11:36 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
1136 AM MDT Sun Jun 23 2019

COZ090-KSZ001-NEZ079-231830-
Yuma County CO-Cheyenne KS-Dundy NE-
1136 AM MDT Sun Jun 23 2019

...SPECIAL WEATHER STATEMENT...

At 1131 AM MDT/1231 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Haigler, or 10 miles northeast of
Wray, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible if
storms increase in strength.

Funnel clouds have been reported with several storms in the area.
These funnel clouds are high based and develop well above the ground
in a shallow cool airmass and are called cold air funnels. They
usually never reach the ground and no damage is expected from them.

This includes Highway 385 between mile markers 223 and 269.

LAT...LON 4043 10205 4035 10205 4035 10134 3984 10144
      3979 10237 4043 10244
TIME...MOT...LOC 1731Z 248DEG 16KT 4014 10204

Lockhart
Special weather statement, Jun 23, 12:27 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1227 PM MDT Sun Jun 23 2019

COZ091-092-KSZ013-027-231930-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
1227 PM MDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SOUTHERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 130 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Weskan, or 16 miles northeast of Cheyenne Wells,
moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland, Burlington, Sharon Springs, Weskan, Bethune, Wallace and
Edson.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 9 and 31.
 Interstate 70 in Colorado between mile markers 426 and 444.
 Highway 385 between mile markers 152 and 188.

LAT...LON 3930 10250 3935 10145 3887 10151 3882 10252
TIME...MOT...LOC 1826Z 262DEG 27KT 3900 10214

Lockhart
Special weather statement, Jun 23, 12:30 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
1230 PM MDT Sun Jun 23 2019

COZ090-KSZ001-NEZ079-231930-
Yuma County CO-Cheyenne KS-Dundy NE-
1230 PM MDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 130 PM MDT/230 PM
CDT/...

At 1229 PM MDT/129 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Bonny Reservoir, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Funnel clouds have been reported with several storms in the area.
These funnel clouds are high based and develop well above the ground
in a shallow cool airmass and are called cold air funnels. They
usually never reach the ground and no damage is expected from them.

Locations impacted include...
St. Francis, Benkelman, Bonny Reservoir, Bird City, Haigler, Beecher
Island and Max.

LAT...LON 4035 10133 4000 10139 4000 10141 3989 10141
      3959 10146 3957 10221 4035 10205
TIME...MOT...LOC 1829Z 262DEG 26KT 3972 10206

Lockhart
Special weather statement, Jun 23, 1:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
132 PM MDT Sun Jun 23 2019

COZ091-232015-
Kit Carson County CO-
132 PM MDT Sun Jun 23 2019

...SPECIAL WEATHER STATEMENT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bethune, or 8 miles east of Stratton, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Funnel clouds have been reported with several storms in the area.
These funnel clouds are high based and develop well above the ground
in a shallow cool airmass and are called cold air funnels. They
usually never reach the ground and no damage is expected from them.

Locations impacted include...
Burlington, Stratton and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 419 and 450.
 Highway 385 between mile markers 179 and 200.

LAT...LON 3920 10265 3944 10260 3950 10205 3916 10205
TIME...MOT...LOC 1932Z 268DEG 23KT 3932 10244

Lockhart
Local storm report, Jun 23, 1:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             1 N STRATTON            39.32N 102.60W
06/23/2019  E0.25 INCH       KIT CARSON         CO   PUBLIC

            PUBLIC REPORTED PEA SIZE HAIL NEAR STRATTON,
            CO ALONG WITH A PICTURE VIA FACEBOOK.

&&

JRP

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Logan

When
June 23, 1:42 PM CST
Where
Logan County, 0.87 mi SE of Winona
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.060, -101.240

Reported quarter to ping pong ball size hail.

Hail, Logan

When
June 23, 1:45 PM CST
Where
Logan County, 0.87 mi SE of Winona
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -101.240

Hail, Logan

When
June 23, 1:45 PM CST
Where
Logan County, 0.54 mi E of Winona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -101.240

Hail, Logan

When
June 23, 1:48 PM CST
Where
Logan County, 0.87 mi SE of Winona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.060, -101.240

Hail, Gove

When
June 23, 2:30 PM CST
Where
Gove County, 10.38 mi S of Campus
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -100.760

Hail, Gove

When
June 23, 2:55 PM CST
Where
Gove County, 3.2 mi WNW of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -100.538

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840678, 840679, 840680, 840681, 840682, 840683.